You may not recognize that there are risks connected to ibuprofen, aspirin, and other over-the-counter pain relievers according to new studies.
You’ll want to consider the risks to your hearing that many over-the-counter and prescription pain medication carry before you decide to use them. Younger men, amazingly, could have a higher risk factor.
What Studies Say About Hearing Loss And Pain Killers
A comprehensive, 30-year collaborative study was carried out involving researchers from prestigious universities including Harvard, Brigham Young, and Vanderbilt. The researchers asked 27,000 people between the ages of 40 and 74, to complete a biennial survey that included several health and lifestyle questions.
Researchers were not certain what to expect because the questionnaire was very broad. After evaluating the data, they were surprised to find a strong link between hearing loss and over-the-counter pain relievers.
The data also revealed something even more surprising. Men 50 or younger were approximately twice as likely to have hearing loss if they frequently used acetaminophen. Individuals who regularly used aspirin had a 50% chance of experiencing hearing loss. And those who used NSAIDs (naproxen, ibuprofen) had a 61% chance of developing irreversible hearing loss.
It was also striking that taking low doses regularly appeared to be worse for their hearing than using higher doses occasionally.
We can’t be certain that the pain reliever actually caused this loss of hearing even though we can see a definite connection. Causation can only be proven with more study. But these discoveries are compelling enough that we should reconsider how we’re using pain relievers.
Pain Relievers And Hearing Loss – Current Theories
There are several theories as to why pain relievers could cause hearing loss which experts have come up with.
Your nerves convey the feeling of pain to your brain. Over-the-counter pain relievers work by decreasing the flow of blood to specific nerves. You then feel decreased pain as the normal pain signals are blocked.
There may also be a decrease of blood flow to the inner ear according to scientists. This blood carries vital nutrients and oxygen. Cells will die from malnourishment if this blood flow is decreased for extended periods.
Also, there’s a specific protein that protects the inner ear from loud noises and it seems as if acetaminophen, in particular, may block this.
Is There Anything That Can be Done?
Perhaps the most significant point to keep in mind is that men under 50 were more likely to suffer hearing impairment from pain relievers. This is a solemn reminder that hearing loss can occur at any age. The steps you take when you’re younger can help protect your hearing as you age.
While we aren’t suggesting you entirely stop using pain relievers, you should acknowledge that there might be negative effects. Take pain relievers as prescribed and minimize how often you take them if possible.
If you can discover alternative solutions you should consider them as a first approach. It would also be a smart idea to boost the Omega-3 fat in your diet and decrease foods that cause inflammation. Reduced pain and better blood flow have been shown to come from these methods.
And finally, schedule an appointment with us for a hearing examination. Don’t forget, hearing examinations are for individuals of all ages. If you’re younger than 50, now is the time to begin speaking with us about eliminating additional loss of hearing.